Medications and cough syrups may cause cavities

    Some children's medicines (even sugar-free ones) may cause cavities while they're fighting other health issues, according to a report in the January/February issue of General Dentistry.

    Antihistamine syrups are frequently purchased over-the-counter or prescribed to deal with problems such as chronic allergies or the 'flu. However, many of these syrups have low pH levels and high acidity which can be a dangerous combination for a child's teeth. The sugar in the medication combined with the acids dissolve dental enamel, causing erosion.

    The report revealed that placing children's teeth in contact with syrupy medications could cause erosion to the outer layers of the teeth. However, when teeth were treated with a topical fluoride treatment, the decay was minimal. 'Although some medications are necessary for general health they can be extremely harmful to the teeth if the medicine is given at bedtime or without following proper oral health habits,' said Carolina Covolo da Costa, author of the study. Since the flow of saliva decreases during the night, medicines given before bedtime can do a great deal of damage if a child does not brush away sugar and acids.

    Rights and permissions

    Reprints and Permissions

    About this article

    Cite this article

    Medications and cough syrups may cause cavities. Br Dent J 200, 70 (2006). https://doi.org/10.1038/sj.bdj.4813215

    Download citation